ePlasty: Vol. 18
Levamisole-Induced Vasculitis
Lohrasb Sayadi, MD, and Donald Laub, MD

University of California, Irvine, Irvine California and University of Vermont, Burlington Vermont


Correspondence: dlaub@skinvt.com
Keywords: levamisole, drug-induced vasculitis, Drug abuse, drug complications, gangrene

DESCRIPTION

T.O. was a 39-year-old woman with a history of intravenous drug abuse, hepatitis C, and hypothyroidism who presented with eschar of her face, lower extremity, and right hand (Figs 1a and 1b). She indicated that skin lesions began shortly after smoking crack cocaine. Physical examination revealed dry necrotic tissue over the dorsum of her right hand and right ring and small fingers, with the absence of sensation to touch over these regions. Laboratory findings were significant for leukopenia, microcytic anemia, neutropenia, elevated erythrocyte sedimentation rate (ESR), positive lupus anticoagulant, positive anti-nuclear antibody (ANA), and positive antineutrophil cytoplasmic antibodies (p-ANCA). Punch biopsy of her skin demonstrated leukocytoclastic vasculitis with associated intravascular fibrin thrombi, consistent with the diagnosis of levamisole-induced vasculitis (LIV).

Figure 1. (a) Dry gangrene of the patient's right hand. (b) Gangrene of the patient's cheeks and .......